Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Necessary and sufficient conditions for viability for semilinear differential inclusions

Authors: Ovidiu Cârja, Mihai Necula and Ioan I. Vrabie
Journal: Trans. Amer. Math. Soc. 361 (2009), 343-390
MSC (2000): Primary 34G20, 47J35; Secondary 35K57, 35K65
Published electronically: August 21, 2008
MathSciNet review: 2439410
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a set $ K$ in a Banach space $ X$, we define: the tangent set, and the quasi-tangent set to $ K$ at $ \xi\in K$, concepts more general than the one of tangent vector introduced by Bouligand (1930) and Severi (1931). Both notions prove very suitable in the study of viability problems referring to differential inclusions. Namely, we establish several new necessary, and even necessary and sufficient conditions for viability referring to both differential inclusions and semilinear evolution inclusions, conditions expressed in terms of the tangency concepts introduced.

References [Enhancements On Off] (What's this?)

  • 1. J. P. Aubin and A. Cellina, Differential inclusions, Springer-Verlag, Berlin-Heidelberg-New York-Tokyo, 1984. MR 755330 (85j:49010)
  • 2. W. Bebernes and I. D. Schuur, The Ważewski topological method for contingent equations, Ann. Mat. Pura Appl., 87(1970), 271-278.
  • 3. H. Brezis and F. E. Browder, A general principle on ordered sets in nonlinear functional analysis, Adv. in Mathematics, 21(1976), 355-364. MR 0425688 (54:13641)
  • 4. H. Bouligand, Sur les surfaces dépourvues de points hyperlimités, Ann. Soc. Polon. Math., 9(1930), 32-41.
  • 5. O. Cârjă, On the minimal time function and the minimum energy problem: a nonlinear case, Systems Control Lett., 55 (2006), 543-548. MR 2225363 (2007b:93018)
  • 6. O. Cârjă and M. D. P. Monteiro Marques, Weak tangency, weak invariance and Carathéodory mappings, J. Dynam. Control Systems, 8(2002), 445-461. MR 1931893 (2003k:34033)
  • 7. O. Cârjă and C. Ursescu, The characteristics method for a first order partial differential equation, An. Ştiin. Univ. Al. I. Cuza Iaşi, Secţ. I a Mat., 39(1993), 367-396. MR 1328937 (96h:35252)
  • 8. O. Cârjă and I. I. Vrabie, Some new viability results for semilinear differential inclusions, NoDEA Nonlinear Differential Equations Appl., 4(1997), 401-424. MR 1458535 (98h:34029)
  • 9. F. H. Clarke, Yu. S. Ledyaev and M. L. Radulescu, Approximate invariance and differential inclusions in Hilbert spaces, J. Dynam. Control Systems, 3 (1997), pp. 493-518. MR 1481624 (98k:49011)
  • 10. K. Deimling, Nonlinear functional analysis, Springer-Verlag, Berlin Heidelberg New York Tokyo, 1985. MR 787404 (86j:47001)
  • 11. J. Diestel, Remarks on weak compactness in $ L_1(\mu;X)$, Glasg. Math. J., 18(1977), 87-01.
  • 12. J. Diestel and J. J. Uhl, Jr., Vector measures, Mathematical Surveys, 15, Amer. Math. Soc., Providence, RI, 1977. MR 0453964 (56:12216)
  • 13. N. Dunford and J. T. Schwartz, Linear operators Part I: General theory, Interscience Publishers, Inc., New York, 1958. MR 1009162 (90g:47001a)
  • 14. R. E. Edwards, Functional analysis theory and applications, Holt, Rinehart and Winston, New York Chicago San Francisco Toronto London, 1965. MR 0221256 (36:4308)
  • 15. S. Gautier, Equations differentielles multivoques sur un fermé, Publications de l'Université de Pau, (1973).
  • 16. E. Hille and R. S. Phillips, Functional analysis and semi-groups, Amer. Math. Soc. Colloquium Publications, 31, Fourth Printing of Revised Edition, 1981. MR 0089373 (19:664d)
  • 17. H. Mönch, Boundary value problems for nonlinear ordinary differential equations of second order in Banach spaces, Nonlinear Anal. T.M.A., 4(1980), 985-999. MR 586861 (82c:34075)
  • 18. M. Nagumo, Über die Lage der Integralkurven gewöhnlicher Differentialgleichungen, Proc. Phys.-Math. Soc. Japan, 24(1942), 551-559. MR 0015180 (7:381e)
  • 19. N. H. Pavel and I. I. Vrabie, Equations d'évolution multivoques dans des espaces de Banach, C. R. Acad. Sci. Paris Sér. A-B, 287(1978), A315-A317. MR 0513204 (58:23829)
  • 20. N. H. Pavel and I. I. Vrabie, Semilinear evolution equations with multivalued right-hand side in Banach spaces, An. Ştiinţ. Univ. Al. I. Cuza Iaşi Secţ. I a Mat., 25(1979), 137-157. MR 553132 (81a:47060)
  • 21. F. Severi, Su alcune questioni di topologia infinitesimale, Annales Soc. Polonaise, 9(1931), 97-108.
  • 22. S. Z. Shi, Viability theorems for a class of differential operator inclusions, J. Differential Equations, 79(1989), 232-257. MR 1000688 (90e:34025)
  • 23. I. I. Vrabie, Compactness methods for nonlinear evolutions, Second Edition, Pitman Monographs and Surveys in Pure and Applied Mathematics 75, Longman, 1995. MR 1375237 (96k:47116)
  • 24. I. I. Vrabie, $ C_0$-semigroups and applications, North-Holland Publishing Co. Amsterdam, 2003. MR 1972224 (2004c:47088)
  • 25. I. I. Vrabie, Differential equations. An introduction to basic concepts, results and applications, World Scientific Publishing Co., Inc., River Edge, NJ, 2004. MR 2092912 (2005d:34001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 34G20, 47J35, 35K57, 35K65

Retrieve articles in all journals with MSC (2000): 34G20, 47J35, 35K57, 35K65

Additional Information

Ovidiu Cârja
Affiliation: Faculty of Mathematics, “Al. I. Cuza” University, Iaşi 700506, Romania – and – “Octav Mayer” Mathematics Institute, Romanian Academy, Iaşi 700506, Romania

Mihai Necula
Affiliation: Faculty of Mathematics, “Al. I. Cuza” University Iaşi 700506, Romania

Ioan I. Vrabie
Affiliation: Faculty of Mathematics, “Al. I. Cuza” University, Iaşi 700506, Romania – and – “Octav Mayer” Mathematics Institute, Romanian Academy, Iaşi 700506, Romania

Keywords: Viability, tangency condition, reaction-diffusion systems, compact semigroup.
Received by editor(s): February 15, 2007
Published electronically: August 21, 2008
Additional Notes: The first and third authors were supported by the Project CEx05-DE11-36/05.10.2005. The second author was supported by CNCSIS Grant A 1159/2006.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society